Dr Neal discusses the design and outcomes of the CHRYSALIS study, investigating amivantamab for the treatment of EGFR exon 20-mutant advanced or metastatic lung cancer, and then briefly comments on a matched analysis of efficacy data on mobocertinib and amivantamab.
Joel Neal, MD, PhD: Let's talk about the other agent that's FDA-approved, and I think it's really incredibly exciting that there's not only two things approved, but mechanistically they're very different drugs. Amivantamab is an IV antibody, it's an EGFR antibody on half of it, much like cetuximab, or other drugs like that, although proprietary, and the other half is anti-MET, so it's a bispecific antibody that targets both EGFR and met. It's not completely clear why it works in EGFR Exon20 insertion lung cancer as well as EGFR mutant lung cancer, and also MET positive non-small cell lung cancer. Maybe due to elevated protein expression of EGFR and MET on the outside of the cell, seems to be independent of MET which can be acquired resistance. But in the phase I CHRYSALIS study, it was dose escalated, it's an intravenous therapy that commonly causes infusion reactions on the first day, so only a third of the dose is given on the first day, two-thirds on the second day, then weekly for a month and then every other week after that. In this study there were a bunch of patients who were enrolled with EGFR Exon20 insertion non-small cell lung cancer, again, matching the demographics that we expect for EGFR mutant patients with lung cancer. Overall response rate, 40% on this one, with a variety of patients having durable responses also. The adverse events here seemed similar at a glance with a lot of rashes, paronychia, EGFR-based side effects. But in my experience, a lot less diarrhea, diarrhea is much less common. Diarrhea is common across TKIs and fairly infrequent even for EGFR antibodies. So, I think it's not a surprise that this has more EGFR skin side effects. Zofia, what's your experience with managing the infusion-related reactions, bad or not bad, and also the skin-related side effects with the amivantamab?
Zosia Piotrowska, MD: Yeah, I think I would agree with you that those two are the ones that we are most cautious about with this particular agent. I think, in terms of the infusion-related reactions, I think here again, education, and preparing both patients and I think in this case, I would also say our infusion room staff is really important. As you alluded to, these are very common, more than two-thirds of patients had an infusion-related reaction of some grade although largely, these are low-grade, and they tend to occur on cycle one, day one. So, there are guidelines in the package insert for steroid pre-medications with cycle one day one and day two for all doses, you get acetaminophen and antihistamine pre-medications as well. But even with that, patients can have reactions and it's important to watch for them. Our practice has been that once a reaction occurs, to stop and to give the patient a break for the day, of course, treat as needed, and then to have the patient come back on cycle one, day two. There are guidelines for rechallenging at a slowed infusion rate, and I would say in my experience, these patients tend to have another reaction on cycle one day one, and we’ve just once they have a reaction, treated them, make sure they're OK, and then sent them home. And then usually by the time they come back for cycle one day two, they're fine and they don't tend to have recurrent reactions and they can go on to be successfully treated. And again, it can be a very scary event for patients, but if you educate them that this is something that we expect, that the nurses are going to be there to watch them, that we know what to do about this, that they can get through it, and even if they do have a reaction they'll be able to go on and continue treatment with this, that can be very, very, helpful. And again, also key, and really important to make sure that the nursing staff who are treating that patient are aware of this. The dermatologic toxicities are also an issue with this drug, they can be rash, they can be skin fissures, they can be scalp irritation, so actually, sometimes reaching back to some of the tips and tricks that we used to use with some of the older generation EGFR inhibitors can be helpful. Certainly, good moisturizing and sun protection are really important but then also early introduction of topical steroids, topical antibiotics, and pretty proactive use, I would say, of oral agents, oral antibiotics, form more acne or form rashes, sometimes oral steroids. And involvement of dermatology can be really, really, helpful for these patients because I would say that they can be significant, and sometimes we do end up taking dose interruptions, holding treatment doses if the rashes, if the skin toxicities are significant for these patients. But, again, they can be manageable with careful monitoring and aggressive symptom management.
Joel Neal, MD, PhD: Yeah, I think dose holds and interruptions are really the key here, there's no guidelines for dose reductions because this is an antibody, but there are some cautions about if you hold for long enough, I believe it's somewhere around six weeks, you have to give test-doses again because the drug is out of patients systems. I'm not sure why they don't re-react the second time, but I think of it as a drug like rituximab or other drugs that classically there is early infusion reactions. I'm always very fortunate to have infusion nurses that are versed in managing these reactions, not worrying about it too much, but my biggest challenge is just booking two long, long, days in a row in our infusion area to be able to give these drugs successfully and get started. But once we get started and we're into that maintenance, it's usually pretty easy every other week. And I do want to point out that they can be used potentially one after another because of the very different mechanisms of action.